Endocrine Abstracts (2019) 65 P97 | DOI: 10.1530/endoabs.65.P97

Prevalence of PPI usage amongst patients with severe hypomagnesaemia in a London hospital

Mustafa Al-Ansari & Mushtaqur Rahman


Northwick Park Hospital, London, UK


The association between hypomagnesaemia and proton pump inhibitors (PPIs) has been well-established in recent years, with a median onset of electrolyte disturbance around 5.5 years after PPI initiation. The mechanisms and aetiology of this potentially life-threatening side-effect remain unclear. We assessed the prevalence of PPI usage in all cases of severe hypomagnesaemia (defined for the purposes of the study as a magnesium level <0.4 mmol/l) in our hospital over the course of 12 months between April 2017 and April 2018. In total, there were 160 cases, excluding children aged 16 or under. None of the patients had Gitelman’s syndrome. All but six patients were admitted at the time of the measurements. Twenty-one patients (13.1%) died during their admission; 6 patients had no discharge letter written and hence no accurate medication history was obtainable. Of the remaining 127 patients, 95 (74.8%) were on a PPI at the time of admission. The PPI was stopped in only 20 (15.7%) of these patients. Severe hypomagnesaemia and need for intravenous correction was only mentioned on the discharge letters of 48 patients who survived to discharge (38.8%). Only fifteen of the patients were admitted under the endocrine team and all of those had their PPI stopped; thirteen patients were admitted under local surgical teams, with the remainder under a variety of other medical teams. The data highlights the need for greater awareness of this effect of PPIs in our hospital, especially among non-endocrine specialty teams.

Article tools

My recent searches

No recent searches.